Thunderstorm Wind, Jefferson
- When
- April 13, 3:05 PM MST to 3:20 PM MST
- Where
- Jefferson County, 9 mi SSW of Terreton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.710, -112.499
Sixty-four mph wind gust at the Rover site.
Two reports of over 60 mph winds in Jefferson reported with severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Two reports of over 60 mph winds in Jefferson reported with severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 13, 12:40 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 140 PM MDT WED APR 13 2011 .SHORT TERM...STRONG 700MG FRONTOGENESIS SHOWN IN THE GFS MOVING FROM TWIN FALLS TO BEAR LAKE AREA THIS AFTERNOON. STILL LOOKS QUESTIONABLE IF THUNDERSTORMS COULD BE SEVERE BUT INSTABILITY PARAMETERS ARE REASONABLY DECENT FOR AN EARLY APRIL EVENT. PRE FRONTAL LAPSE RATES CLOSE TO 8 C/KM. SATELLITE IMAGERY SHOWS LIFTED INDICES BECOMING NEGATIVE NEAR THE DEVELOPING SURFACE FRONT CLOSE TO JACKPOT NEVADA AND LIGHTNING DETECTION INDICATED A COUPLE OF STRIKES IN THAT AREA THE PAST HOUR. ADDED SMALL HAIL AND GUSTY WINDS TO THUNDERSTORMS FOR THIS AFTERNOON AND EARLY EVENING. FRONT SHOULD PASS BURLEY ABOUT 330 PM...POCATELLO 430-500 PM. SHARP POST FRONTAL SURFACE PRESSURE GRADIENT DEVELOPS TONIGHT IN THE EASTERN MAGIC VALLEY AND LOWER SNAKE PLAIN. A WIND ADVISORY WAS ISSUED VALID 9 PM TO NOON THURSDAY. A WEB CAM TRAINED ON A SNOW STAKE AT SUN VALLEY SHOWS ACCUMULATION OF 2 INCHES IN AN HOUR AN A HALF AND SUPPORTS TOTAL ACCUMULATION AT UPPER ELEVATIONS NEAR 6 INCHES BY THE TIME THE MAIN PRECIPITATION BAND MOVES EAST. CHALLIS REPORTS 1.5 INCH SNOW. SNOW HAS OVERSPREAD WILLOW CREEK SUMMIT ON HIGHWAY 93. A FAIRLY FLAT RIDGE PREVAILS OVER FORECAST AREA THURSDAY THROUGH EARLY FRIDAY WITH SOME MOUNTAIN SHOWERS MOSTLY NORTHERN CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS FOLLOWED BY ANOTHER MOIST SURGE OFF THE PACIFIC FRIDAY NIGHT AND SATURDAY. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. GENERALLY ZONAL FLOW BRINGING IN SHOTS OF PACIFIC MOISTURE THROUGH THE WEEKEND. MAY GET A BIT OF UPPER LEVEL TROF EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPERATURES AND GRIDS INDICATE THIS. GFS KEEPS MORE PRECIPITATION IN THE REGION MAINLY IN THE SOUTH THAN THE EUROPEAN WHICH IS MAINLY DRY MONDAY BUT IT TOO HAS SOME PRECIPITATION TUESDAY AND WEDNESDAY. DID NOT CHANGE GRIDS WHICH HAD LOW CHANCES THROUGH THE EXTENDED. GENERALLY SLIGHTLY COLDER THAN SEASONAL NORMALS THROUGH THE LONG TERM PERIOD INTO NEXT WEDNESDAY. GK && .AVIATION...COLD FRONT NEAR BURLEY AND EXPECT ISOLATED THUNDERSTORMS MAINLY NEAR THE BURLEY AIRPORT THIS AFTERNOON. EXPECT WIDESPREAD PRECIPITATION BEHIND THE COLD FRONT AND EXPECT MVFR AND AN OCCASIONAL IFR CEILINGS IN THE RAIN. SUN HAS BEEN BETWEEN 1 AND 3 THOUSAND FEET ALL DAY WITH PERIODS OF RAIN. HAVE STRONG SOUTHERLY WINDS AT PIH AND IDA AHEAD OF THE FRONT AND EXPECT 20 TO 30 KNOT WEST TO SOUTHWEST WINDS BEHIND THE FRONT OVERNIGHT AND THURSDAY MORNING AT BYI...PIH AND IDA. GK && .PIH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 PM THIS EVENING TO NOON MDT THURSDAY IDZ017-021. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 342 AM MDT WED APR 13 2011 IDZ017>025-031-032-140945- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 342 AM MDT WED APR 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING RAIN AND SNOW SHOWERS ALONG WITH THUNDERSTORMS THIS AFTERNOON AND EVENING TO EASTERN IDAHO. SNOW ACCUMULATIONS WILL BE CONFINED TO AREAS AT OR ABOVE 6000FT WITH ANYWHERE FROM AN INCH TO UPWARDS OF 4-6 INCHES ON HIGHER PEAKS BY MORNING. SNOW LEVELS WILL LOWER TO VALLEY FLOORS OVERNIGHT. STRONG WINDS WILL DEVELOP WITH 10-20 MPH SUSTAINED IN MANY AREAS...WITH UP TO 30 MPH ACROSS PORTIONS OF THE SNAKE PLAIN AND SOUTHERN HIGHLANDS. THE STRONGEST WINDS WILL BE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS IN THE MORNING HOURS TOMORROW WILL SLOWLY DIMINISH. 10-20 MPH SUSTAINED INITIALLY ARE FORECAST WITH AROUND 30 MPH ACROSS PORTIONS OF THE SNAKE PLAIN AND SOUTHERN HIGHLANDS. OTHERWISE...SHOWERS ARE FORECAST MAINLY FOR THE CENTRAL AND EASTERN MOUNTAINS WITH LITTLE TO NO CHANCE ELSEWHERE. THE NEXT SYSTEM WILL BRING PRECIPITATION AND WINDS TO EASTERN IDAHO OVER THE WEEKEND. THIS PATTERN HAS THE POTENTIAL FOR FOR BRINGING MUCH WARMER AIR INTO THE AREA. THIS IS EXPECTED TO BRING A COMBINATION OF SNOWMELT AND RAINFALL ON TOP OF THIS...LEADING TO HIGH WATER LEVELS. THE POSSIBILITY EXISTS FOR SOME OF AREA RIVERS AND STREAMS TO REACH BANKFULL OR EVEN FLOOD ESPECIALLY BY EARLY NEXT WEEK. IF YOU HAVE INTERESTS ALONG AND AROUND AREA WATERWAYS IN THE COMING DAYS...PLEASE STAY TUNED TO THE LATEST WEATHER AND HYDROLOGIC FORECASTS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
139 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 6 ESE KIMAMA 42.79N 113.67W
04/13/2011 M0.25 INCH MINIDOKA ID TRAINED SPOTTER
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
148 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL SW MINIDOKA 42.75N 113.49W
04/13/2011 M0.25 INCH MINIDOKA ID TRAINED SPOTTER
&&
CHATTINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
222 PM MDT WED APR 13 2011
IDZ020-032-132100-
BUTTE ID-
222 PM MDT WED APR 13 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
UNTIL 300 PM MDT
AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF CRATERS OF MOON..MOVING NORTH AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BUTTE CITY...
LAT...LON 4332 11337 4337 11336 4337 11341 4337 11342
4370 11326 4363 11296 4328 11314 4328 11326
TIME...MOT...LOC 2022Z 194DEG 24KT 4340 11329PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
312 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 1 WSW CENTRAL INL 43.58N 112.97W
04/13/2011 M0.50 INCH BUTTE ID TRAINED SPOTTER
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
335 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HOWE 43.78N 113.00W
04/13/2011 M0.25 INCH BUTTE ID PUBLIC
PEA SIZED HAIL COVERED THE GROUND
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
346 PM MDT WED APR 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 SSW POCATELLO 42.87N 112.47W
04/13/2011 M0.50 INCH BANNOCK ID TRAINED SPOTTER
0340 PM HAIL 3 NE POCATELLO 42.91N 112.42W
04/13/2011 M0.25 INCH BANNOCK ID TRAINED SPOTTER
REPORTED AT INTERSECTION OF ALAMEDA ROAD AND HIGHWAY 91
0345 PM HAIL CHUBBUCK 42.92N 112.46W
04/13/2011 M0.25 INCH BANNOCK ID NWS EMPLOYEE
&&
CHATTINGSThe Pocatello radar (KSFX), 69 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
Sixty-four mph wind gust at the Rover site.
Sixty-one mph wind gust at Hamer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295893, 295894.